Subgraph isomorphism in graph classes

Shuji Kijima, Yota Otachi, Toshiki Saitoh, Takeaki Uno

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We investigate the computational complexity of the following restricted variant of Subgraph Isomorphism: given a pair of connected graphs G=(V G,E G) and H=(V H,E H), determine if H is isomorphic to a spanning subgraph of G. The problem is NP-complete in general, and thus we consider cases where G and H belong to the same graph class such as the class of proper interval graphs, of trivially perfect graphs, and of bipartite permutation graphs. For these graph classes, several restricted versions of Subgraph Isomorphism such as Hamiltonian Path, Clique, Bandwidth, and Graph Isomorphism can be solved in polynomial time, while these problems are hard in general.

Original languageEnglish
Pages (from-to)3164-3173
Number of pages10
JournalDiscrete Mathematics
Volume312
Issue number21
DOIs
Publication statusPublished - Nov 6 2012

Fingerprint

Graph Classes
Subgraph
Computational complexity
Isomorphism
Bipartite Permutation Graphs
Proper Interval Graphs
Graph Isomorphism
Hamiltonians
Hamiltonian path
Spanning Subgraph
Perfect Graphs
Clique
Connected graph
Polynomial time
Computational Complexity
NP-complete problem
Isomorphic
Bandwidth
Polynomials
Class

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics

Cite this

Subgraph isomorphism in graph classes. / Kijima, Shuji; Otachi, Yota; Saitoh, Toshiki; Uno, Takeaki.

In: Discrete Mathematics, Vol. 312, No. 21, 06.11.2012, p. 3164-3173.

Research output: Contribution to journalArticle

Kijima, S, Otachi, Y, Saitoh, T & Uno, T 2012, 'Subgraph isomorphism in graph classes', Discrete Mathematics, vol. 312, no. 21, pp. 3164-3173. https://doi.org/10.1016/j.disc.2012.07.010
Kijima, Shuji ; Otachi, Yota ; Saitoh, Toshiki ; Uno, Takeaki. / Subgraph isomorphism in graph classes. In: Discrete Mathematics. 2012 ; Vol. 312, No. 21. pp. 3164-3173.
@article{ae2db33241de470da0b338baf4b323f8,
title = "Subgraph isomorphism in graph classes",
abstract = "We investigate the computational complexity of the following restricted variant of Subgraph Isomorphism: given a pair of connected graphs G=(V G,E G) and H=(V H,E H), determine if H is isomorphic to a spanning subgraph of G. The problem is NP-complete in general, and thus we consider cases where G and H belong to the same graph class such as the class of proper interval graphs, of trivially perfect graphs, and of bipartite permutation graphs. For these graph classes, several restricted versions of Subgraph Isomorphism such as Hamiltonian Path, Clique, Bandwidth, and Graph Isomorphism can be solved in polynomial time, while these problems are hard in general.",
author = "Shuji Kijima and Yota Otachi and Toshiki Saitoh and Takeaki Uno",
year = "2012",
month = "11",
day = "6",
doi = "10.1016/j.disc.2012.07.010",
language = "English",
volume = "312",
pages = "3164--3173",
journal = "Discrete Mathematics",
issn = "0012-365X",
publisher = "Elsevier",
number = "21",

}

TY - JOUR

T1 - Subgraph isomorphism in graph classes

AU - Kijima, Shuji

AU - Otachi, Yota

AU - Saitoh, Toshiki

AU - Uno, Takeaki

PY - 2012/11/6

Y1 - 2012/11/6

N2 - We investigate the computational complexity of the following restricted variant of Subgraph Isomorphism: given a pair of connected graphs G=(V G,E G) and H=(V H,E H), determine if H is isomorphic to a spanning subgraph of G. The problem is NP-complete in general, and thus we consider cases where G and H belong to the same graph class such as the class of proper interval graphs, of trivially perfect graphs, and of bipartite permutation graphs. For these graph classes, several restricted versions of Subgraph Isomorphism such as Hamiltonian Path, Clique, Bandwidth, and Graph Isomorphism can be solved in polynomial time, while these problems are hard in general.

AB - We investigate the computational complexity of the following restricted variant of Subgraph Isomorphism: given a pair of connected graphs G=(V G,E G) and H=(V H,E H), determine if H is isomorphic to a spanning subgraph of G. The problem is NP-complete in general, and thus we consider cases where G and H belong to the same graph class such as the class of proper interval graphs, of trivially perfect graphs, and of bipartite permutation graphs. For these graph classes, several restricted versions of Subgraph Isomorphism such as Hamiltonian Path, Clique, Bandwidth, and Graph Isomorphism can be solved in polynomial time, while these problems are hard in general.

UR - http://www.scopus.com/inward/record.url?scp=84865102283&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865102283&partnerID=8YFLogxK

U2 - 10.1016/j.disc.2012.07.010

DO - 10.1016/j.disc.2012.07.010

M3 - Article

AN - SCOPUS:84865102283

VL - 312

SP - 3164

EP - 3173

JO - Discrete Mathematics

JF - Discrete Mathematics

SN - 0012-365X

IS - 21

ER -